An eczema sufferer who has taken steroids to help her skin condition for the last 40 years has told how she has been left looking 20 years older after kicking the habit.
Ruth Holroyd, 46, from Buckinghamshire, has suffered with eczema for most of her life, and recalled times where at worst, she would tear at her skin, leaving trails of dry skin around her.
Despite being given the steroids by her dermatologist when she was a child, she more recently became worried about the long-term side effects, and decided to go cold turkey – under their supervision.
Only, she went on to suffer ‘topical steroid withdrawal’ – when the skin reacts adversely after discontinuing steroids after prolonged use – and her skin was left red, sore, burnt and exuding clear liquid, and as a result, she had to leave her job and limit social activity.
Now, it has been a year since Ruth – who was initially advised not to come off them – stopped using steroids, and while she has noticed that the trauma to her skin has left it looking aged, she has learned to love herself and tries to remain positive.
Ruth Holroyd, 46, from Buckinghamshire, who has suffered with severe eczema for most of her life, has told how she was left looking 20 years older after kicking her steroid habit. Pictured, one year ago, while using steroids
It has been a year since Ruth has stopped using steroids (pictured), and she has noticed that while her skin is improving, the trauma to her skin has left it looking aged. Pictured, now
Ruth claims Epaderm ointment (pictured, now) has helped manage her skin as it relieves the incredible skin dryness since she stopped taking the steroids
Throughout the last year of her eczema skin journey, Ruth claims Epaderm ointment has helped manage her skin as it relieves the incredible skin dryness.
‘I have suffered with eczema since childhood,’ explained Ruth. ‘As a child, I would tear at my legs, leaving circles of dry skin on the floor around me.’
WHAT IS TOPICAL STEROID WITHDRAWAL?
Topical steroid withdrawal is an adverse reaction that occurs when topical steroids are overused and then stopped.
It can occur from prolonged use of high potency steroids, especially on the face.
Source: National Eczema Association
‘To manage my eczema, I have had to use steroids for over 40 years, but have been worried about overusing them due to potential side effects – including high blood pressure and bone damage.’
Ruth says her skin became so dependent on steroids, that when she stopped using them at certain points in her life when she thought her eczema had cleared up, her skin would deteriorate.
‘My face would get red, burnt and then would crust and flake,’ said Ruth. ‘I was then left with little choice but to go back on my steroids again.’
‘I was experiencing what is known as “topical steroid withdrawal” – when the skin reacts adversely after discontinuing steroids after prolonged use.
‘This experience, plus my research, where I came across horrific photos of people who had come off steroids, made me hesitant to stop using them for good. I was not strong enough to go cold turkey and was worried about how it would impact my job.’
Ruth says she began worrying about overusing steroids due to potential side effects – including high blood pressure and bone damage. Pictured, now, since coming off them
Ruth says people often ask her ‘what’s wrong with your face?’ but she tries to remain positive. Pictured, now
To help with the dryness of her skin, Ruth says she uses Epaderm Ointment. Pictured, her dry skin
However, at the start of February last year, Ruth felt that her eczema and steroids had a hold on her – a feeling she wanted to get rid of.
‘I decided to come off steroids completely,’ she said. ‘It was a hard and very life-changing experience. The first few weeks off steroids were awful, my skin was red, sore and exuding clear liquid and looked like a wound.
WHAT IS EPADERM?
Epaderm is a highly effective emollient range, developed by dermatologists for dry skin, eczema and psoriasis.
Suitable for sensitive skin of all ages, including babies, Epaderm is free from fragrance, colouring and SLS.
Epaderm is recommended by doctors and available on prescription and over-the-counter.
‘This really affected my work to the point that I had to leave my job – but things were still difficult for me after that. My skin was dry, itchy and oozing.’
‘Not only did going free from steroids impact my work, but it made going out and socialising extremely difficult, leaving me feeling isolated.
Following her own research, Ruth learnt that some people prefer to go through topical steroid withdrawal without any moisturiser, however, she just couldn’t do it.
‘My skin was so dry and itchy and I worried that not using any moisturiser could make my skin worse,’ she said. ‘To help with this dryness I used Epaderm Ointment.’
‘It helps to relieve the dryness and doesn’t irritate my skin – and it works well as a cleanser and soap in the bath and shower. I get through a tub every week, as I use it in the morning, during the day and evening. It is the only thing I can put on my skin when it is flaring up.’
Now, it has been over a year since Ruth has been steroid-free and while her skin is improving, she has noticed that the trauma her skin went through during the topical steroid withdrawal journey has left her looking significantly older.
‘This has really affected my confidence, but I am trying to unlearn all the negative things I think about myself,’ she said. ‘People often ask me, “what’s wrong with your face?” which makes me even more insecure, but I try my best to remain positive.
‘My advice to those thinking about coming off steroids for good for their eczema would be to do their research, seek help from a dermatologist and join online support groups.’
It has been over a year since Ruth has been steroid-free and her skin is improving, and her confidence is growing. Pictured, now